Pediatric Heart Expert Forum
Effects of drugs used to treat Tourettes on Hearts
About This Forum:

Questions in this forum are answered by pediatric cardiologists, cardiothoracic surgeons and anesthesiologists from The Children's Hospital of Philadelphia. This forum is for questions and support about pediatric heart problems, symptoms and topics such as heart murmurs, palpitations, fainting, chest pain, congenital heart defects (including management and intervention), fetal cardiology, adult congenital cardiology, arrhythmias and pre-participation athletic screening.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Effects of drugs used to treat Tourettes on Hearts

Hi, My 13yr old son has mod-severe ADHD + OCD + Tourettes. In 2006 he showed a normal EKG.  He has been taking Concerta ( 126 mg ), Abilify ( 6mg ), Prozac ( 40mg), Intuniv ( 4mg ), & clonidine at bedtime (.15mg). Since the last EKG he has tried diff SSRI's & SNRI's with some pos results. He is coming off the Abilify to try Haldol. His tics are very bad & last from 3pm after school until bedtime. We tried Risperdal yrs ago, but he wet the bed.  After the last dose of Abilify, we had a new EKG & it showed left ventricular hypertrophy with shortened pr intervals! BP & pulse normal.  I think he is asymptomatic for WPW; not sure. He has never fainted! He is a little overweight & sweats easily; probably due to his drugs. So, we will visit the Ped Card. today for consult. What further tests should he have? & if we continue with Haldol or Orap, how often should he have an EKG? What drug(s) would U recommend in order of safety for the heart & most effective? note: the Intuniv & Clonidine have not helped for tics.
Tags: tourettes
Related Discussions
773637_tn?1327450515
Dear Ualdep,

None of the medications that you list have any specific known effects on the electrocardiogram.  As well, there is no indication that routine ECG testing is necessary for these medications.  There was an article in the last 2 years that suggested ECG screening for stimulants specifically, although it was not based on strong data at all.  In regards to the safety of psychiatric medications and the heart, the majority of them are quite safe, actually.  Medications such as tricyclic antidepressants, which constitute an older class of drugs, can change the electrical conduction system of the heart.  I cannot discuss effectiveness of psychotropic medications.

As far as the Wolff-Parkinson-White (WPW) diagnosis, there certainly are asymptomatic patients with WPW.  However, if his first ECG was normal, I doubt that he truly has WPW.  Either you have it or you don’t; it doesn’t just show up on an ECG.  
Blank
Continue discussion Blank
This Forum's Experts
773637_tn?1327450515
Jeffrey R Boris, M.D.Blank
The Children’s Hospital of Philadelphia
Philadelphia, PA
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank